California, 2003

Rip Current in California, July 1, 2003

July 1, 2003 · NWS SGX · 1 event in 1 county or zone

An unconscious 19 year old male swimmer, was discovered while lifeguards were rescuing another swimmer from rip currents. The man was revived by lifeguards.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

An unconscious 19 year old male swimmer, was discovered while lifeguards were rescuing another swimmer from rip currents. The man was revived by lifeguards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 1, 2:05 AM PST, 10 hours 55 minutes earlier.

Area forecast discussion, Jul 1, 2:05 AM PST, 10 hours 55 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
305 AM PDT TUE JUL 1 2003

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHWEST WILL BRING DRY...WARM
DAYS THROUGH THE WEEK AND INTO THE WEEKEND EXCEPT FOR LOW CLOUDS AND
FOG ALONG THE COAST SPREADING LOCALLY INLAND DURING THE NIGHT.

.DISCUSSION...RELATIVELY STAGNANT PATTERN INTO THE WEEKEND WITH WEAK
HIGH PRESSURE ALOFT AND WEAK ONSHORE LWR LVL FLOW. HIGH PRESSURE WL
BUILD A LTL THRU FRI WITH MOST AREAS SEEING SOME MINOR WARMING THRU
FRIDAY XCP AT THE COAST. CSTL LOW CLOUDS WL EXTEND LCLLY INTO THE
LWR CSTL VLYS EACH NIGHT AND LINGER NR SOME BEACHES EACH AFTERNOON.
EXTENDED MDLS TRY TO DEVELOP A WK UPR TROUGH OVR THE ERN PAC EARLY
NEXT WEEK. THIS COULD BRING SOME MINOR COOLING AND A LTL DEEPER
MARINE LYR.

.SAN...NONE.

MARTIN
Hazardous weather outlook, Jul 1, 5:00 AM PST, 8 hours before
CAZ042-043-048-050-055>058-060>062-021300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Orange

When
July 1, 1:00 PM PST to 1:38 PM PST
Where
Orange County, Huntington Beach
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365763.